Alert archive / Washington / Gale Warnings in 2013

Gale Warning 49, NWS Seattle, WA

July 19, 2013

NWS Seattle, WA issued this gale warning at Jul 19, 2013, 9:37 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2013, 9:37 PM PDT (04:37 UTC)
Expired
Jul 20, 2013, 3:00 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WHUS76 KSEW 200437
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
937 PM PDT FRI JUL 19 2013

PZZ131-132-201245-
/O.UPG.KSEW.SC.Y.0148.000000T0000Z-130720T1300Z/
/O.NEW.KSEW.GL.W.0049.130720T0437Z-130720T1000Z/
/O.NEW.KSEW.SC.Y.0149.130720T1000Z-130720T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
937 PM PDT FRI JUL 19 2013

...GALE WARNING IN EFFECT UNTIL 3 AM PDT SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT SATURDAY. A SMALL
CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS
IN EFFECT FROM 3 AM TO 6 AM PDT SATURDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25
  KNOTS LATE TONIGHT. WIND WAVES 4 TO 6 FEET...SUBSIDING TO 2 TO 4
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-201000-
/O.EXT.KSEW.SC.Y.0148.000000T0000Z-130720T1000Z/
ADMIRALTY INLET-
937 PM PDT FRI JUL 19 2013

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 
  TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
618 
WHUS76 KSEW 201003
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
303 AM PDT SAT JUL 20 2013

PZZ131-132-201815-
/O.EXP.KSEW.GL.W.0049.000000T0000Z-130720T1000Z/
/O.EXT.KSEW.SC.Y.0149.000000T0000Z-130721T0100Z/
/O.NEW.KSEW.GL.W.0050.130721T0100Z-130721T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
303 AM PDT SAT JUL 20 2013

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
SUNDAY. 

* WIND AND WAVES...WEST WIND 15 TO 25 KNOTS TODAY...RISING TO 25
  TO 35 KNOTS THIS EVENING. WIND WAVES 2 TO 4 FEET...BUILDING TO 4
  TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-201815-
/O.EXP.KSEW.SC.Y.0148.000000T0000Z-130720T1000Z/
/O.NEW.KSEW.SC.Y.0150.130721T0100Z-130721T0700Z/
ADMIRALTY INLET-
303 AM PDT SAT JUL 20 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
PDT TONIGHT. 

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 
  TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-201815-
/O.NEW.KSEW.SC.Y.0150.130721T0100Z-130721T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
303 AM PDT SAT JUL 20 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
PDT TONIGHT. 

* WIND AND WAVES...SOUTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 4
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 19, 8:35 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 8:35 PM PDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
835 PM PDT FRI JUL 19 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE WESTERN U.S.
THROUGH EARLY NEXT WEEK. THE RIDGE WILL WEAKEN OVER WASHINGTON BY
THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL LOW BECOMES CENTERED NEAR
JUNEAU.

&&

.SHORT TERM...A TYPICAL SUMMER REGIME IS IN PLACE. THERE IS A STRONG
UPPER RIDGE CENTERED NEAR SAN FRANCISCO AND A BIT OF A RIDGE AXIS
EXTENDS NORTH ALONG THE WA AND OREGON COAST. THERE IS A LARGE AREA
OF COASTAL STRATUS OFFSHORE AND ALONG THE COAST AND THE STRATUS WILL
SPREAD INLAND BY DAYBREAK EACH MORNING...REACHING THE METRO AREA BUT
PROBABLY NOT EXTENDING VERY FAR INTO THE CASCADES EXCEPT FOR THE
LOWER FOOTHILLS. THE MARINE AIR WILL REMAIN SHALLOW ENOUGH TO
CONTINUE TO BURN BACK TO THE COAST...WITH HIGHS IN THE 60S ON THE
COAST TO THE LOWER 80S IN THE INTERIOR OF WESTERN WA AWAY FROM THE
WATER. LITTLE CHANGE IS EXPECTED THROUGH MONDAY.

.LONG TERM...BY THE MIDDLE OF NEXT WEEK THE RIDGE OVER THE WESTERN
U.S. WILL PROBABLY WEAKEN WHILE AN UPPER LOW MOVES TO THE ALASKA
PANHANDLE/NRN B.C. COAST. DAYTIME TEMPS WILL LIKELY FALL OFF A NOTCH
THROUGH THE MIDDLE OF NEXT WEEK OVER WESTERN WA...THE NIGHT AND
MORNING CLOUDS WILL PROBABLY BE SLOWER TO PULL BACK TOWARD THE COAST
EACH DAY AND THE MARINE AIR WILL LIKELY BE DEEPER BY WED.

&&

.AVIATION...LIGHT WESTERLY FLOW ALOFT OVER WESTERN WASHINGTON THIS
EVENING WILL CONTINUE TONIGHT AND SATURDAY...AS A BROAD UPPER RIDGE
REMAINS OVER THE REGION. LOW LEVEL ONSHORE FLOW WILL CONTINUE AS
WELL. THE AIR MASS WILL BE STABLE AND DRY EXCEPT FOR THE MOIST
SHALLOW SURFACE-BASED MARINE LAYER.

MARINE STRATUS CLEARED BACK TO THE COAST THIS AFTERNOON...BUT IT HAS
STARTED TO MOVE INLAND AGAIN THIS EVENING. STRATUS WILL CONTINUE TO
MOVE INLAND TONIGHT...AND ITS COVERAGE OVER THE WESTERN WASHINGTON
INTERIOR LOWLANDS SATURDAY MORNING SHOULD BE SIMILAR TO THIS
MORNING. IN OTHER WORDS...WE CAN EXPECT LOW-END MVFR TO IFR CEILINGS
BETWEEN ROUGHLY 13Z AND 19Z. IT SHOULD RECEDE TO THE COAST AGAIN IN
THE AFTERNOON.

KSEA...NORTHWEST WINDS 5-10 KT...BECOMING NORTHEAST 4-8 KT AFTER
06Z. STRATUS WITH BKN-OVC CEILINGS 600-1400 FT LIKELY 13Z-19Z.
MCDONNAL

&&

.MARINE...HIGH PRESSURE WELL OFFSHORE AND LOW PRESSURE EAST OF THE
CASCADES WILL MAINTAIN ONSHORE FLOW THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY WESTERLY WINDS ARE OCCURRING IN THE CENTRAL AND
EASTERN STRAIT OF JUAN DE FUCA THIS EVENING. AT 8 PM THEY WERE JUST
BELOW THE THRESHOLD FOR GALES...AND IT IS POSSIBLE THAT A GALE
WARNING WILL NEED TO BE ISSUED AT SOME POINT THIS EVENING. SMALL
CRAFT ADVISORY NORTHWEST WINDS WERE ALSO OCCURRING IN ADMIRALTY
INLET. THE WINDS WILL GRADUALLY EASE AFTER MIDNIGHT.

THE SAME PATTERN WILL REPEAT EACH DAY THROUGH WEDNESDAY. WINDS WILL
RISE DURING THE AFTERNOON...REACH THEIR DIURNAL PEAK DURING THE
EVENING HOURS...THEN EASE OVERNIGHT. SMALL CRAFT ADVISORY WESTERLIES
ARE LIKELY EACH DAY IN THE CENTRAL AND EASTERN STRAIT OF JUAN DE
FUCA...AND GALES ARE POSSIBLE AT LEAST SATURDAY EVENING. SMALL CRAFT
ADVISORY WINDS ARE ALSO LIKELY SOME DAYS OVER THE COASTAL WATERS AND
IN ADMIRALTY INLET.   MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY THROUGH TONIGHT CENTRAL AND EASTERN STRAIT
     OF JUAN DE FUCA.
     SMALL CRAFT ADVISORY THIS EVENING ADMIRALTY INLET.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:37 PM PDTSmall Craft AdvisorySEW17 hr
Jul 20, 3:03 AM PDTGale WarningSEW23 hr
Jul 20, 3:03 AM PDTSmall Craft AdvisorySEW21 hr

Nearby

Gale Warnings in Washington, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.